Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Albany, NY

July 26, 2005Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 26, 2005, 9:53 PM EDT for Schoharie County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 9:53 PM EDT (01:53 UTC)
Expired
Jul 26, 2005, 10:19 PM EDT
In force
26 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schoharie County, NY

The radar

The Albany radar (KENX), 38 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 270153
SVRALY
NYC095-270245-
/O.NEW.KALY.SV.W.0097.050727T0153Z-050727T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
953 PM EDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 1045 PM EDT

* AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR JEFFERSON...OR ABOUT 11
  MILES NORTH OF ROXBURY...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH BLENHEIM...BREAKABEEN AND GILBOA BY 1005 PM EDT
  LIVINGSTONVILLE BY 1015 PM EDT

LAT...LON 4252 7471 4233 7467 4237 7422 4260 7420

$$

OKEEFE
1 follow-up statement
000 
WWUS51 KALY 270219
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1019 PM EDT TUE JUL 26 2005

NYC095-270229-
/O.CAN.KALY.SV.W.0097.000000T0000Z-050727T0245Z/
SCHOHARIE NY-
1019 PM EDT TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCHOHARIE COUNTY IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED.

LAT...LON 4252 7471 4233 7467 4237 7422 4260 7420

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:47 PM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 3:47 PM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
347 PM EDT TUE JUL 26 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
MAIN DIFFERENCE BETWEEN NAM AND GFS80 IS WITH HANDLING OF COLD FRONT
AND ALSO WITH THE QPF. GFS IS SLOWER TO MOVE FRONT TO THE SOUTH AND
INDICATES A COUPLE OF MAX QPF BULLSEYES WHICH ARE OVERDONE. BOTH
MODELS GET FRONT TO THE ATLANTIC COAST AROUND 00Z THURSDAY AND END
RAIN ABOUT THEN TOO. HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT AND
CONTROLS WEATHER THROUGH THURSDAY NIGHT. HIGH SPEED WSW FLOW ALOFT
WILL PERSIST THROUGH THE PERIOD WITH AXIS OF MAIN TROUGH REMAINING
TO OUR WEST. THREAT OF SEVERE WEATHER EXPECTED TO BE MAINLY WEST OF
FORECAST AREA TONIGHT AND TO OUR SOUTH ON WEDNESDAY. TEMPERATURES
WILL BE BELOW NORMAL AND DRIER AIR WILL ARRIVE WEDNESDAY NIGHT.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL FOR THIS PERIOD.  A LARGE
AREA OF HIGH PRESSURE WILL BE ANCHORED OVER THE REGION AND WILL KEEP
SYSTEMS MOVING UP THE COAST AWAY.

&&

.AVIATION...CIRRUS CLOUDS AND AC OVERSPREADING REGION. CUMULUS WILL
BEGIN TO FORM BY LATE AFTERNOON AS AIRMASS OVER AREA DESTABILIZES
WITH INCREASING DEW POINTS AHEAD OF COLD FRONT. OVERALL VFR
CONDITIONS EXCEPT FOR MVFR WITH CONVECTION. MVFR FOG POSSIBLE
OVERNIGHT ESPECIALLY IN AREAS WHICH RECEIVE RAINFALL. FRONTAL
BOUNDARY SHOULD BE JUST NORTH OF ALBANY AT 12Z/WED AND WILL
GRADUALLY WORK ITS WAY SOUTHEAST DURING THE MORNING AND AFTERNOON
HOURS.
&&

.HYDROLOGY...RIVERS AND STREAMS FLOW NEAR NORMAL FOR MID TO LATE
SUMMER. PRECIPITABLE WATER VALUES INCREASE TO 2+ INCHES ALONG THE
COLD FRONT...SO HEAVY DOWNPOURS EXPECTED...HOWEVER UPPER WINDS
INDICATE STORMS WILL MOVE AT A GOOD CLIP. LOCALIZED MINOR FLOODING
POSSIBLY WITH SHARP RISES ON STREAMS AND CREEKS. LARGER RIVERS MAY
SEE SOME INCREASES IN FLOW BUT SHOULD REMAIN WELL WITHIN THEIR
BANKS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 26, 4:42 AM EDT, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
442 AM EDT TUE JUL 26 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
442 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS EVENING.
THUNDERSTORMS ARE MOST LIKELY TO FORM INTO SHORT LINES OR BOWS AND
MOVE EASTWARD AT 30 MILES AN HOUR.  THEY WILL BE FOCUSED SOUTH OF A
COLD FRONT APPROACHING FROM THE ST LAWRENCE VALLEY.  THE MAIN THREAT
IS DAMAGING WIND GUSTS IN EXCESS OF 60 MILES AN HOUR.  THE THREAT OF
SEVERE THUNDERSTORMS WILL WANE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...
SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY.  THE BEST
CHANCE OF THUNDERSTORMS WILL BE DURING THE MORNING AND EARLY
AFTERNOON HOURS...ESPECIALLY TO THE SOUTH OF THE CAPITAL DISTRICT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

In the hours before

Local storm report, Jul 26, 5:04 PM EDT, 4 hours 49 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP K

0506PM     TUE JUL 26 2005

#2 0020022 002

KCSO WLSR KCSO AP30

01906    FILE 28   COLUMBIA CO SO NY0100000                  JUL 26-05

TO       ATTN COLUMBIA COUNTY AGENCIES

FAIRVIEW AVE BETWEEN JOSLEN BVLD NORTH AND WALMART PLAZA IN THE TOWN OF

GREENPROT IS NOW OPEN

REFER TO CCSO CASE 100119

AUTH BARTLETT,DAVID INV
Local storm report, Jul 26, 6:38 PM EDT, 3 hours 15 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP A

0639PM     TUE JUL 26 2005

#1 0000001 000

AFAL WLSR QHQT QTRF APTS WAPT

01769    FILE 28   SP JAMESTOWN NY1060100                    JUL 26-05

TO       NATIONAL WEATHER SERVICE

         COPY SEMO DUTY OFFICER

                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: CHAUTAUQUA,CATTARAUGUS AND ERIE COUNTIES

LOCATION (INCLUDING TOWN AND NEAREST ROAD): T/ARKWRIGHT, T/DAYTON, T/COLLINS

T/NORTH COLLINS, T/ELLICOTT, T/PERRYSBURG, T/HANOVER, T/SHERIDAN, T/GERRY

C/JAMESTOWN, V/LAKEWOOD, T/BUSTI, T/ELLERY

DATE AND TIME CONDITION STARTED: 5:15PM

EXTENT OF DAMAGE OR AREAS IN DANGER: TREES AND WIRES DOWN IN ALL AREAS

CHECK ONE:

HAIL SIZE REPORTED

(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)

( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)

( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)

( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)

( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)

( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)

( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)

NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:

LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND

LIGHTNING DAMAGE TO:            ( ) - TREES

( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES

( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES

( ) - OUT/FARM BUILDINGS  ( ) - CROPS

NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:

HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS

(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES

( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES

( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES

(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS: UNK MPH OR UNKKNOTS

NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)

( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING

( ) - LOCAL SMALL CREEKS OVERFLOWING

( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: AREA FIRE DEPTS & STATE, COUNTY AND LOCAL DOTS ON LOCATIONS

AUTH PHONE #: 716 665-3113

AUTH Z/SGT GREGORY J WORRELL                        MILLER 6-42PM
Local storm report, Jul 26, 7:40 PM EDT, 2 hours 13 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP A

0741PM     TUE JUL 26 2005

#1 0000001 000

AHQT WLSR QHQT QTRF WAPT APTS

02337    FILE 28   SP BATAVIA NY1180100                      JUL 26-05

TO       NATIONAL WEATHER SERVICE

         ATTENTION SEMO DUTY OFFICER

                   (SEVERE THUNDERSTORMS)

DETAILS CONCERNING EVENT: THUNDERSTORMS AND HIGH WINDS

TROOP A:

COUNTY(S) AFFECTED:

ZONE 1: NIAGARA COUNTY - ALL ROADS OPEN/NO DAMAGE

        ORLEANS COUNTY - ALL ROADS OPEN/NO DAMAGE

        GENESEE COUNTY - TREES & WIRES DOWN

                         SPORADIC POWER OUTAGES

ZONE 2: ERIE COUNTY - NO DAMAGE

        WYOMING COUNTY - TREES & TELEPHONE LINES DOWN

                         NO SIGNIFICANT DAMAGE

ZONE 3: CHAUTAUQUA & CATTARAUGUS COUNTIES - TREES AND POWER LINES DOWN

ZONE 4: CATTARAUGUS & ALLEGANY COUNTIES - NO DAMAGE REPORTED

DATE AND TIME CONDITION STARTED: APPROX 600PM

DATE AND TIME CONDITION ENDED:   APPROX 630PM

NUMBER KILLED: 0        NUMBER INJURED: 0

REMARKS: AREA FIRE DEPTS AND LOCAL DOT DEPTS AT LOCATIONS

AUTH PHONE #: 585 344-6200

AUTH TPR JEANNE KENNY                               BAILEY 738PM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:02 PM EDTSevere Thunderstorm WarningALYRensselaer43 min
Jul 27, 4:13 PM EDTSevere Thunderstorm WarningALYColumbia47 min
Jul 27, 4:50 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster40 min
Jul 27, 5:33 PM EDTSevere Thunderstorm WarningALYDutchess57 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.